Indiana, 2011

Tornadoes and Hail in Indiana, May 25, 2011

May 25, 2011 · NWS LOT · 7 events in 3 counties and zones

A line of strong to severe thunderstorms moved northeast across northwest Indiana during the morning hours of May 25th producing several tornadoes as well as heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong to severe thunderstorms moved northeast across northwest Indiana during the morning hours of May 25th producing several tornadoes as well as heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 6:00 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 6:00 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 AM CDT WED MAY 25 2011

.DISCUSSION...
346 AM CDT

ATMOSPHERIC RIVER WAS NOTED EARLY THIS MORNING FROM THE WESTERN GULF
OF MEXICO STREAMING NORTH TO IOWA. IR IMAGERY THIS MORNING DISPLAYS
THE CENTER OF THE UPPER LEVEL SHORTWAVE ACROSS THE SOUTHERN
PLAINS...DRIFTING EAST. FREQUENT LIGHTNING WAS NOTED THIS MORNING
WITH THE CONVECTION FROM CENTRAL IOWA SOUTH THROUGH CENTRAL
MISSOURI. ANTI-CYCLONIC FLOW THAT PUSHED OVERHEAD YESTERDAY FROM
CANADA...IS BEGINNING TO RETREAT NORTH. THIS WILL ALLOW THE
QUASI-STATIONARY BOUNDARY TO LIFT NORTH ACROSS THE CWFA TODAY.

THE 850MB V-WIND COMPONENT OR MOISTURE TRANSPORT...CONTINUES TO
DEMONSTRATE ANOMALOUSLY STRONG SOUTHERLY LLVL JET AT NEARLY 4
SIGMA...40-50KTS...ACROSS CENTRAL IL/IN STRETCHING SOUTH THROUGH
WESTERN KY AND NORTHEAST AR. SLIGHTLY LOWER IN THE ATMOSPHERE AT
925MB WINDS BACK MARGINALLY. GUIDANCE SUGGESTS THAT THE BAROCLINIC
ZONE SHOULD SETUP BETWEEN THE WISCONSIN STATE LINE AND I-80. BULK
SHEAR VALUES AROUND 40KTS IN THE LOWEST 6KM...WITH SOME BACKING IN
THE LOWEST 0-1KM LAYER.

PWAT VALUES PROGGED TO BE ARND 1.2 TO 1.5 INCHES. SREF/NAM ALSO
INDICATE ANOMALOUS MFLUX IN THE MID-LVLS CENTERED OVER SOUTHERN IL
STRETCHING SOUTH THROUGH ARKANSAS. BASED ON THE AFOREMENTIONED
ELEMENTS AND CAPE VALUES PROGGED TO EXCEED 1500J/KG...THE
ENVIRONMENT IS PRIMED FOR ISOLATED SEVERE WEATHER TODAY.

AS NOTED EARLIER...THE CHALLENGE REMAINS THE SAME ABOUT SEVERE
WEATHER POTENTIAL. GUIDANCE HAS CONTINUED TO SHOW SOME CORRECTIONS
AMONGST THE PATH THE 500MB VORT AND SFC WAVES WILL TAKE. WITH A
WOBBLE TO THE SOUTH...THE BAROCLINIC ZONE WOULD BE SLIGHTLY FURTHER
SOUTH AND MAY PUSH THE SEVERE WEATHER THREAT SOUTH OF THE CWFA.
CONFIDENCE IS LOW THAT THIS SCENARIO WOULD VERIFY. THE OTHER
CHALLENGE IS THAT WITH ABUNDANT EARLY MORNING CONVECTION LIFTING
NORTH/NORTHEAST TOWARDS THE CWFA...CLOUD COVER WILL BE PLENTIFUL.
THIS WILL LIMIT AT THE ONSET SFC DESTABILIZATION WITH CONSIDERABLE
SOLAR SHIELDING. FEEL THAT THE BEST TIMING FOR CONVECTION AND SEVERE
WEATHER FOR OUR CWFA WOULD NOT OCCUR UNTIL THE AFTERNOON/EVENING
HOURS...WHICH WILL ALLOW THE ATMOSPHERE AN OPPORTUNITY TO RECOVER
FROM EARLY MORNING SHRA/TSRA.

DUE TO THE FACT THAT A POTENT FRONTAL BOUNDARY WILL EXIST...AND
ABUNDANT LLVL MOISTURE AND STRONG LLVL JET...ALONG WITH THE TENDENCY
FOR BOUNDARIES TO ENHANCE HELICITY. THIS COULD RESULT IN A
THUNDERSTORM UPDRAFT TO ROTATE...POTENTIALLY SPAWNING A TORNADO.

2M TEMP PLUMES AMONGST OPERATIONAL SOLUTIONS AND SREF MEMBERS
CONTINUES TO DEMONSTRATE SOME SPREAD. A FEW MEMBERS ARE HOLDING
TEMPS IN THE UPPER 50S TO LOWER 60S ACROSS THE NORTHERN ROW OF THE
CWFA...WHILE THE MEAN FALLS IN THE MID/UPR 60S. FURTHER SOUTH A
SIMILAR TEMP SPREAD IS NOTED...WITH TEMPS EXPECTED TO BE IN THE UPR
70S TO LOW 80S ACROSS THE SOUTHERN CWFA. HIGHS WILL ULTIMATELY BE
DRIVEN BY A COUPLE FEATURES...PLACEMENT OF THE FRONTAL BOUNDARY AND
SOLAR SHIELDING. WITH A FURTHER NORTH PLACEMENT AND THIN CLOUD
COVER...TEMPS COULD EASILY WARM INTO THE 70S TO LOW 80S CWFA-WIDE.

DEFORMATION ZONE SHOULD THEN SETUP ACROSS NORTHWEST IL STRETCHING
NORTHEAST INTO SOUTHERN WISCONSIN. THIS COUPLED WITH THE MOISTURE
FLUX MAXIMA AND PWAT VALUES ARND 1.2 INCHES...SUGGEST THAT PRECIP
FOR A PERIOD OF TIME COULD BE HEAVY THIS EVENING AS THE SFC VORT
STEADILY PUSHES EAST INTO CENTRAL/SOUTHERN IL. ANTI-CYCLONIC FLOW
THEN SLIDES INTO THE UPPER MIDWEST TONIGHT...AND SHOULD HELP SHARPEN
UP THE BACK SIDE OF THE PRECIP SHIELD. IN ADDITION TO THE
AFOREMENTIONED CONCERNS ABOUT CONVECTION AND SEVERE WEATHER...SOME
OF THE PRECIPITATION COULD BE HEAVY AT TIMES. CURRENT QPF TOTALS FOR
TODAY/TONIGHT IS BETWEEN 1.1 AND 1.4 INCHES. SOILS REMAIN NEARLY
SATURATED IN SOME LOCATIONS. ADDITIONAL PRECIPITATION MAY RESULT IN
ADDED RUNOFF.

THURSDAY...
ANTI-CYCLONIC FLOW STEADILY BUILDS INTO THE UPPER MIDWEST...AND WILL
TIGHTEN THE PRESSURE GRADIENT BETWEEN THE SFC RIDGE AND LOW PRESSURE
SLIDING EAST ACROSS THE OHIO VALLEY. STRONG NORTHEAST FLOW OVER THE
CWFA IS EXPECTED TO CONTINUE. CONVECTIVE CHANCES WILL STEADILY
DIMINISH THROUGHOUT THE DAY...AND IT IS CONCEIVABLE THAT THUNDER MAY
BE PULLED LATER TODAY FOR THUR. THUR SHOULD BE MORE OF A
STRATIFORM/GENERAL SHOWERS TYPE OF DAY.

TEMPERATURES STRUGGLE TO WARM WITH MOSTLY CLOUDY SKIES EXPECTED.
GIVE THE SYNOPTIC SETUP...COLD AIR THAT MAKES A V-LINE FROM SOUTHERN
ONTARIO WESTERN QUEBEC. ALONG THE IMMEDIATE LAKE MICHIGAN SHORELINE
IN THE UPR 40S/LOW 50S. FURTHER INLAND TEMPS WILL REMAIN IN THE UPR
50S/LOW 60S.

FRIDAY THROUGH TUESDAY...
MINIMAL CHANGES TO THE EXTENDED FORECAST. AFTER A BRIEF LULL IN
PRECIPITATION THUR NGT/FRI...FOCUS TURNS TOWARDS A SHORTWAVE THAT IS
PRESENTLY COMING INTO THE SOUTHWESTERN U.S. AND MAY SPREAD PRECIP
INTO THE CWFA FRI EVENING. ENSEMBLES CONTINUE TO SUGGEST A BROAD
TROUGHINESS FROM THE HIGH-PLAINS STRETCHING WEST/SOUTH FRI.
DOWNSTREAM OF THE RIDGE IS APPEARS SOME RIDGING HOLDS OVER THE
CANADIAN MARITIME. LATEST GEFS MEMBERS ARE SUGGESTING THE DOWNSTREAM
RIDGE MAY POSE A LARGER TO THE SHORTWAVE EXPECTED TO PUSH INTO THE
CENTRAL PLAINS FRI/SAT.

A POTENT THERMAL RIDGE CONTINUES TO BE PROGGED WITH 850MB TEMPS
SOARING ACROSS THE CENTRAL PLAINS SAT/SUN TO 19-23 DEG C. IT APPEARS
A PORTION OF THIS AIR ADVECTS NORTHEAST TO NORTHERN IL...HOWEVER NOT
UNTIL MON. GUIDANCE IS SUGGESTING SAT TEMPS WILL BE NEAR SEASONAL
IN THE LOW 70S...SLIGHTLY COOLER ALONG THE LAKESHORE.

THEN AS PREVIOUSLY MENTIONED...FOR SUNDAY/MEMORIAL DAY TEMPS WARM
FURTHER INTO THE 80S. A FEW GUIDANCE MEMBERS SUGGEST WITH MINIMAL
CLOUD COVER TEMPS COULD EASILY PUSH INTO THE UPR 80S OR ISOLATED 90
DEGREES FOR SOUTHERN PORTIONS OF THE CWFA. WARM AIR MASS HOLDS
OVERHEAD INTO TUE.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* CEILING

* WIND

* VISIBILITY

* RAIN AND THUNDERSTORMS

TRS

//DISCUSSION...UPDATED 12Z...

CONTINUED REDEVELOPMENT OF SHOWERS OVER SOUTHEAST WI...FAR
NORTHEAST IL AND SOUTHERN LAKE MI HAS SATURATED THE BOUNDARY
LAYER OVER THE COLD WATERS OF THE LAKE WITH IFR STRATUS RESULTING
WITH PREVAILING NORTHEAST LOW LEVEL FLOW ADVECTING IT INLAND.

SHORT WAVE TROUGH ROTATING FROM THE MID MS VALLEY TOWARD
NORTHERN IL BRINGING FIRST WAVE OF RAIN AND THUNDERSTORMS
NORTH-NORTHEASTWARD TO THE CHI AREA TERMINALS BY 12Z. SECOND AREA
OF RAIN AND THUNDERSTORMS ASSOCIATED WITH A VORT MAX LIFTING FROM
CENTRAL IL IS MERGING WITH THE AREA OVER NORTHERN IL.
EXTRAPOLATION OF MO VORT MAX HAS IT PASSING OVER NORTHEAST IL
AROUND 18Z SO EXPECT RAIN AND EMBEDDED THUNDERSTORMS TO PERSIST
OVER THE LOCAL TERMINALS THROUGH THE MORNING.

CONVECTIVE ACTIVITY WILL TEMPORARILY MIX UP LOWER LAYER AND BREAK
UP THE STRATUS BUT NET RESULT WILL BE INCREASED MOISTURE TO
MAINTAIN SATURATION DESPITE ADVECTION OF LOWER DEW POINTS ON
NORTHEAST LOW LEVEL FLOW SO STRATUS TO HOLD ON AT LEAST UNTIL
LATE MORNING.

UPPER LOW OVER EASTERN KS WILL MOVE SLIGHTLY NORTH OF DUE EAST
AND REACH CENTRAL MO BY EARLY EVENING AND TO NEAR STL BY 12Z THU.
EXPECT MORE RAIN AND THUNDERSTORMS THROUGH THE DAY AND WELL INTO
TONIGHT NORTHEAST AND NORTH OF THE UPPER LOW CENTER...AS HAS BEEN
OCCURRING OVERNIGHT ACROSS IA.

A STRONG SURFACE RIDGE REMAINS IN PLACE FROM CENTRAL CANADA
SOUTHEAST TO THE NORTH WOODS AND EAST ACROSS LAKE SUPERIOR TO
SOUTHERN QUEBEC AS THE SURFACE LOW ASSOCIATED WITH THE PLAINS
STORM SYSTEM MOVES FURTHER EAST. LOCALLY...EAST TO EAST-SOUTHEAST
WINDS HAVE GRADUALLY INCREASED IN THE TIGHTENING PRESSURE
GRADIENT. HOWEVER WITH THE SURFACE BOUNDARY PROGGED TO LIFT
NORTH...WHILE REMAINING JUST SOUTH OF THE CHI AREA TERMINALS...THE
GRADIENT RELAXES SOMEWHAT FOR THE DAY SO PREVAILING SUSTAINED
WINDS NOT EXPECTED TO GET ABOVE 12-15KT DURING THE DAY. AS THE
SURFACE LOW MOVES ACROSS CENTRAL IL OVERNIGHT WITH THE FRONTAL
BOUNDARY SHIFTING BACK SOUTH THE TIGHTER GRADIENT DROPS BACK DOWN
OVER THE LOCAL TERMINALS WITH WINDS BACKING TO NORTH-NORTHEAST AND
GUSTING 20-25KT.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* HIGH ON RAIN AND THUNDERSTORM TRENDS.

* MODERATE ON WINDS.

* MODERATE ON CEILINGS.

* MODERATE ON VISIBILITIES.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...

FRIDAY...

SATURDAY...

SUNDAY...

MONDAY...

TUESDAY...

TRS

&&

.MARINE...
254 AM CDT

AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE
EAST APPROACHING THE MID MISSISSIPPI RIVER VALLEY TODAY AND LIFTING
A WARM FRONT NORTH ACROSS FAR SOUTHERN LATE MICHIGAN THIS AFTERNOON.
HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL PROVIDE EAST TO
NORTHEAST FLOW OVER THE LAKE TODAY...INCREASING AS THE GRADIENT
TIGHTENS WITH THE APPROACHING LOW. FOR FAR SOUTHERN LAKE
MICHIGAN...WINDS WILL TURN SOUTHEASTERLY FOR A PERIOD AS THE FRONT
SLOWLY PUSHES NORTH. STRONGEST WINDS WILL BE NORTH OF THE FRONTAL
BOUNDARY. THE ILLINOIS AND INDIANA NEARSHORE ZONES ARE EXPECTED TO
BE WITHIN THE FRONTAL TROUGH WITH RELATIVELY WEAKER WINDS...BUT
SMALL CRAFT ADVISORY CRITERIA WINDS WILL NOT BE FAR OFF AND WILL
HAVE TO BE MONITORED. THE LOW WILL SLIDE SOUTH OF LAKE MICHIGAN ON
THURSDAY PULLING THE FRONT BACK SOUTH. WINDS WILL INCREASE AS THE
LOW DEPARTS...AND EXPECT SMALL CRAFT ADVISORY WINDS ACROSS THE
ILLINOIS ZONES INITIALLY LATE WEDNESDAY NIGHT INTO EARLY
THURSDAY...THEN SPREADING INTO THE INDIANA ZONES BY THURSDAY
AFTERNOON. WINDS OVER THE OPEN WATERS ARE EXPECTED TO TOP OUT AROUND
30 KT FROM WEDNESDAY EVENING THROUGH MUCH OF THURSDAY BEFORE
SUBSIDING AGAIN AS WEAK SURFACE RIDGE BUILDS ACROSS THE REGION
FRIDAY.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...1 AM THURSDAY TO
     10 AM FRIDAY.

&&
Hazardous weather outlook, May 25, 4:05 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 AM CDT WED MAY 25 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
505 AM CDT WED MAY 25 2011 /605 AM EDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   HAIL TO THE SIZE OF NICKLES.
   WIND GUSTS OVER 60 MPH.
   HEAVY RAINFALL.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   ISOLATED TORNADO.

  AREAS AFFECTED AND TIMING:

  A LINE OF THUNDERSTORMS WILL LIFT NORTH ACROSS THE OUTLOOK
  AREA THIS MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
  AND CONTINUE THROUGH TONIGHT FROM SOUTHWEST TO NORTHEAST ACROSS
  THE OUTLOOK AREA...MAINLY SOUTH OF THE WISCONSIN STATE LINE. THE
  MOST FAVORABLE AREA TO SEE SEVERE THUNDERSTORM ACTIVITY WILL BE
  SOUTH OF INTERSTATE 80 IN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

  A POTENT AREA OF LOW PRESSURE CONTINUES TO SLIDE EAST TODAY
  AND WILL PUSH INTO CENTRAL ILLINOIS TONIGHT. THE ATMOSPHERE
  AHEAD OF THIS LOW PRESSURE IS EXPECTED TO BECOME PRIMED FOR
  SEVERE THUNDERSTORMS LATER TODAY AND CONTINUE THROUGH
  TONIGHT. A POTENT LOW LEVEL JET COMBINED WITH ABUNDANT
  MOISTURE WILL SERVE AS A FOCAL POINT FOR SEVERE STORMS
  LATER TODAY. THE MAIN THREATS ARE EXPECTED TO BE DAMAGING WINDS
  AND LARGE HAIL.

  ADDITIONALLY A NEARLY STATIONARY FRONTAL BOUNDARY WILL
  DRIFT NORTH ACROSS THE OUTLOOK AREA TODAY. THE ENVIRONMENT
  IN AND AROUND FRONTAL BOUNDARIES HAVE A TENDENCY TO
  ENHANCE LOW LEVEL CIRCULATIONS. THUS IT IS POSSIBLE FOR
  AN ISOLATED TORNADO TODAY ACROSS THE OUTLOOK AREA...MAINLY
  SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE SURFACE LOW
SLOWLY MOVES EAST INTO CENTRAL INDIANA. AREAS OF HEAVY RAINFALL
WILL CONTINUE DURING THIS TIME. TOTAL RAINFALL AMOUNTS
OF ONE TO TWO INCHES ARE POSSIBLE FROM LATE TONIGHT THROUGH
THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-261015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
505 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
THE ILLINOIS NEAR SHORE WATERS TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
THE ILLINOIS NEAR SHORE WATERS THURSDAY THROUGH FRIDAY MORNING.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE
FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
505 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN THIRD OF LAKE MICHIGAN
THIS AFTERNOON THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE
FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

In the hours before

Local storm report, May 25, 7:04 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
804 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       2 N OTTAWA              41.38N 88.84W
05/25/2011  M0.60 INCH       LA SALLE           IL   COCORAHS

            0.6 INCH IN 20 MINUTES.

&&

WDM
Local storm report, May 25, 7:33 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     LIGHTNING        SANDWICH                41.65N 88.62W
05/25/2011                   DE KALB            IL   FIRE DEPT/RESCUE

            HOUSE STRUCK BY LIGHTNING - 3RD ST. RELAYED BY
            BRISTOL-KENDALL FIRE DEPT.

&&

60
Local storm report, May 25, 7:47 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
847 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 N CROWN POINT         41.44N 87.36W
05/25/2011  M0.78 INCH       LAKE               IN   COCORAHS

            MEASURED IN THE PAST 30 MINUTES

&&

WDM
Local storm report, May 25, 7:52 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             MONEE                   41.42N 87.75W
05/25/2011  M0.75 INCH       WILL               IL   TRAINED SPOTTER

&&

WDM
Local storm report, May 25, 7:58 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
858 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HEAVY RAIN       5 NW POLO               42.04N 89.65W
05/25/2011  M0.95 INCH       OGLE               IL   CO-OP OBSERVER

            LAST 4 HOURS. STANDING WATER IN LOW SPOTS.

&&

WDM
Local storm report, May 25, 8:06 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
906 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             RICHTON PARK            41.48N 87.73W
05/25/2011  M0.75 INCH       COOK               IL   LAW ENFORCEMENT

&&

WDM

The radar

The Chicago radar (KLOT), 90 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Newton

When
May 25, 8:13 AM CST to 8:14 AM CST
Where
Newton County, 0.95 mi SW of Marocco to 0.85 mi SW of Marocco
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.941, -87.464

Snapped tree limbs and a collapsed barn were observed along the short path of this tornado.

Tornado, Newton

When
May 25, 8:19 AM CST to 8:21 AM CST
Where
Newton County, 3.09 mi SSW of Mt Ayr to 1.65 mi S of Mt Ayr
Rating
EF2
Path length
1.9 mi
Path width
300 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.911, -87.309

A 10 to 15 yard swath of corn/stubble was strewn across the lawn between a mildly damaged house and shed. A 100 to 150 pound auger was lifted from the shed and tossed 100 to 150 yards. A grain bin in the main wind core was picked up and tossed about 200 yards. Gouge marks were left in sod from the debris which consisted of 2x4 projectiles from the shed. Large trees were also snapped. Just before the tornado lifted, it snapped 10 utility poles, some near ground level.

Tornado, Jasper

When
May 25, 8:24 AM CST to 8:27 AM CST
Where
Jasper County, 1.71 mi WSW of Rensselaer Jasper Ar to 1.48 mi NNE of Rensselaer Jasper Ar
Rating
EF1
Path length
2.91 mi
Path width
100 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
40.941, -87.210

Tree damage consisting of uprooted softwood and hardwood trees, hardwood trees twisted and snapped and numerous large hardwood and softwood tree limbs blown down was observed along the path of this tornado. A wooden light pole was also snapped.

Tornado, Jasper

When
May 25, 8:26 AM CST to 8:28 AM CST
Where
Jasper County, 1.23 mi SSW of Rensselaer to 0.88 mi ENE of Rensselaer
Rating
EF1
Path length
1.95 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.914, -87.161

A tornado touched down along Sparling Road halfway between Schuster and Mt. Calvary Roads. The tornado moved northeast across southeastern portions of Rensselaer. A truck was overturned near Route 231 and and Drexel. Power lines, tree limbs and shingles were blown down. The tornado lifted near Highway 114, just east of the high school.

Lightning, Porter

When
May 25, 8:30 AM CST
Where
Porter County, 0.96 mi N of Valparaiso
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.484, -87.046

Lightning struck a garage on Roosevelt Road. About an hour later, smoke was seen billowing from the detached garage. The fire was quickly put out by firefighters.

Hail, Porter

When
May 25, 9:10 AM CST to 9:11 AM CST
Where
Porter County, Hebron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.320, -87.200

Thunderstorm Wind, Porter

When
May 25, 9:10 AM CST
Where
Porter County, 0.95 mi N of Hurlburt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.384, -87.172

A utility pole was blown down near 550 W and 350 S.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306765, 306767, 306770, 306771, 315402, 306769, 306775.